-- Robert Preidt
WEDNESDAY, June 26 (HealthDay News) -- Autopsies conducted on
victims of last year's outbreak of meningitis linked to steroid
shots show that a fungus in the injections made its way to the base
of the brain.
The outbreak in the United States began last fall among people
who got the steroid shots in their spines in the hopes of easing
However, a fungus contaminating the injections triggered
meningitis in 745 people across 20 states and killed 58, according
to the U.S. Centers for Disease Control and Prevention.
The source of the contaminated methylprednisolone steroid was
the New England Compounding Center in Massachusetts, which has now
closed. More than 13,000 people received the potentially tainted
Most cases of infection were caused by a mold called
Exserohilum rostratum, which rarely infects people. In this
study, researchers reviewed the cases of 40 patients who were given
injections of the steroids. Of those patients, 16 died and all
except two of the fatal cases were diagnosed with meningitis.
Autopsies revealed extensive bleeding and tissue decay around
the base of the brain and blood clots in the basilar artery, which
is one of the arteries that supplies the brain with blood,
according to the study published June 26 in
The American Journal of Pathology.
Tissue samples from infected patients showed inflammation of
thin membranes lining the brain and blood vessel walls within the
brain. Abnormalities were detected around brain blood vessels, and
fungus was found around and within the walls of brain arteries.
Only one patient had fungus deep inside the brain tissue
Fungus was not found in tissue samples taken from the heart,
lung, liver or kidney.
The autopsy findings support "the hypothesis that [the fungus]
migrates from the lumbar spine to the brain through the
cerebrospinal fluid," Jana Ritter, a veterinary pathologist with
the Infectious Diseases Pathology Branch of the CDC, said in a
journal news release.
For more on fungal infections, visit the
Centers for Disease Control and Prevention.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.